What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Apr 5, 5:23 PM EST, 35 minutes earlier.
Area forecast discussion, Apr 5, 5:23 PM EST, 35 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
623 PM EDT Wed Apr 5 2017
.SYNOPSIS...
The risk exists for severe weather tonight ahead of a strong
cold front which will cross the area Thursday morning. Damaging
winds and tornadoes are possible. Much cooler and drier weather
will develop Thursday night and last through the weekend. An
approaching cold front may bring showers and thunderstorms to
the area again late Wednesday or Thursday of next week.
&&
.NEAR TERM /THROUGH THURSDAY/...
As of 620 PM Wednesday...This early evening update focuses on
expanding the Tornado Watch to include the North Carolina Cape
Fear counties, and adjusting PoPs upward at the coast for this
first big batch of convection. A large area of rain-cooled air
has pushed the effective surface front well south of where most
of the synoptic models placed it, now situated along a line
from Williamsburg County, SC northeastward through Conway, Lake
Waccamaw, and into Elizabethtown NC. North of this line cooler
stable air has reduced the threat of severe weather, at least
for now, however along and south of this line the combination of
surface based CAPE 500-1000 J/Kg and sufficient deep layer shear
and 0-1 km helicity should maintain a tornado threat.
A second cluster of storms over eastern Georgia will move
northeastward between 8-11 PM and affect mainly coastal South
Carolina. I have adjusted PoPs downward across the northern
sections of the Pee Dee and SE North Carolina for this late
evening activity. The surface front will probably stop moving
south as the large area of stratiform rain decays away across
the interior Carolinas, which should maintain some severe
weather risk along the coast.
By midnight to 2 AM increasing southerly gradient out ahead of
the incoming cold front should begin to drive the front
northward. Rising surface temps should spur destabilization,
with PoPs rising again late tonight in advance of the cold front
which should arrive around or shortly after daybreak.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 300 PM Wednesday...Breezy cool advection regime Thursday night
with clearing skies. And although certainly not as windy as Thursday
afternoon I could see how our wind forecast may be considerably
underdone. There is still a rather pinched gradient and 40kt winds
remain in the 925-850mb layers, all while a 30 s-1 vort and 80kt
500mb jet streaks overhead. Temperatures will drop all night,
driven by both the diurnal cycle and the CAA. Friday will remain
breezy and unseasonably cool as the upper trough remains overhead and
much weaker impulses ripple through it, likely creating an agitated
cu field over mainly NC counties. The last of teh upper energy moves
through at the end of the period and the gradient finally eases more
noticeably. The chilly airmass and weak element of radiational
cooling (weak cause winds do not go calm) will allow most places to
chill down to within a few degrees either side of 40).
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 300 PM Wednesday...The closed and expansive upper low
over the NE states is progged to weaken and open up as it moves
northeast away from the U.S. during Saturday with high pressure
taking over. The weather will be dry through the period
although an approaching cold front may bring a chance for
showers and thunderstorms later on Wednesday or on Thursday.
Temperatures will be near to slightly below normal Sat, then a
warming trend.
Temperatures will be as cool as around 40 to the mid 40s Sat
morning, and this will be the coolest period of the forecast.
The warmest days will be Mon through Wed with highs in the upper
70s to around 80, but cooler at the beaches.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 18Z...Expect rugged conditions for aviation concerns
starting later this afternoon and continuing through the mid
morning hours Thursday. Expect two maybe three rounds of
thunderstorms starting later this afternoon with a possible lull
later this evening and a narrow strongly forced severe line of
convection in the early morning hours Thursday. I did address
the highest pops around 00 UTC and 09 UTC with IFR conditions
with mostly MVFR outside of these times. The lull may occur from
03 to 09 UTC but some of the guidance shows almost continuous
coverage so this forecast could be optimistic. Still I didn't
want to put prevailing thunder for too many consecutive hours.
Winds will increase steadily through the period and continue to
veer to more of a southwesterly direction.
Extended outlook...Mostly VFR conditions expected through the
weekend into early next week.
&&
.MARINE...
NEAR TERM /THROUGH THURSDAY/...
As of 620 PM Wednesday...Conditions across the coastal waters
aren't currently all that bad: South 10-15 knots and 3 foot
seas. Conditions should deteriorate significantly overnight as
strong southerly winds develop in advance of a powerful cold
front which should reach the area a couple hours after daybreak
Thursday morning. Clusters of thunderstorms this evening may
become more scattered after midnight, but a second line of
strong thunderstorms should accompany the actual front early
Thursday. Winds and seas will become quite dangerous after
midnight, and a Gale Warning remains in effect.
SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 300 PM Wednesday...Solid SCA expected including gale force
gusts that may or may not be frequent enough to merit a continuation
of the current Gale Warning through Friday in the strong post-
frontal offshore flow. Abatement of conditions will be gradual
Friday night but may still represent the timeframe that flags are
lowered, though cautionary headlines may still be needed.
LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 300 PM Wednesday...Small Craft Should Exercise Caution
conditions may linger into Sat, but overall marine conditions
will be improving quickly. Wind speeds during this forecast
period will be no higher than about 10 to 15 kt. Seas will be
dropping to 2 to 4 ft during Sat afternoon and 2 ft or less for
the second half of the weekend and into the middle of next
week.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Wind Advisory from 8 AM Thursday to 1 AM EDT Friday for SCZ017-
023-024-032-033-039-053>056.
NC...Wind Advisory from 8 AM Thursday to 1 AM EDT Friday for NCZ087-
096-099-105>110.
MARINE...Gale Warning from 4 AM Thursday to 6 AM EDT Friday for AMZ250-
252-254-256.
&&
SYNOPSIS...TRA
NEAR TERM...TRA
SHORT TERM...DCH/MBB
LONG TERM...RJD
AVIATION...SHKHazardous weather outlook, Apr 5, 4:38 PM EST, 1 hour 20 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
538 PM EDT Wed Apr 5 2017
AMZ250-252-254-256-061100-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
538 PM EDT Wed Apr 5 2017
...GALE WARNING IN EFFECT FROM 4 AM THURSDAY TO 6 AM EDT FRIDAY...
This Hazardous Weather Outlook is for The adjacent Coastal Waters.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
Severe thunderstorms could produce large hail, strong winds, and
tornadoes.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is requested! Please submit all reports of storm-
related damage to the National Weather Service via phone, email, or
social media.
NCZ105>110-061100-
Inland Pender-Coastal Pender-Inland New Hanover-Coastal New Hanover-
Inland Brunswick-Coastal Brunswick-
538 PM EDT Wed Apr 5 2017
...TORNADO WATCH 126 IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...WIND ADVISORY IN EFFECT FROM 8 AM THURSDAY TO 1 AM EDT FRIDAY...
This Hazardous Weather Outlook is for southeast North Carolina.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tornado Watch.
Severe thunderstorms could produce large hail, strong winds, and
tornadoes.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is requested! Please submit all reports of storm-
related damage to the National Weather Service via phone, email, or
social media.
NCZ087-096-099-SCZ017-023-024-032-033-039-053>056-061100-
Robeson-Bladen-Columbus-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Horry-Coastal Horry-Inland Georgetown-
Coastal Georgetown-
538 PM EDT Wed Apr 5 2017
...TORNADO WATCH 126 IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...WIND ADVISORY IN EFFECT FROM 8 AM THURSDAY TO 1 AM EDT FRIDAY...
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tornado Watch.
Severe thunderstorms could produce large hail, strong winds, and
tornadoes.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is requested! Please submit all reports of storm-
related damage to the National Weather Service via phone, email, or
social media.
9
In the hours before
Special weather statement, Apr 5, 3:37 PM EST, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Wilmington NC
437 PM EDT WED APR 5 2017
SCZ039-052115-
Williamsburg SC-
437 PM EDT WED APR 5 2017
...SPECIAL WEATHER STATEMENT FOR WILLIAMSBURG COUNTY UNTIL 515 PM
EDT...
At 436 PM EDT, Doppler radar was tracking a strong thunderstorm over
St. Stephen, or 17 miles southwest of Kingstree, moving northeast at
30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Kingstree, Rhems, Trio, Warsaw, Salters, Nesmith, Gourdin,
Indiantown, Earle, Morrisville, Henry, Lane, Greeleyville, Stuckey
and Williamsburg Regional Hospital.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A tornado watch remains in effect until 800 PM EDT for northeastern
South Carolina.
LAT...LON 3354 8008 3382 7967 3382 7964 3378 7953
3368 7941 3360 7944 3357 7943 3347 7957
3338 7981 3343 7988 3344 7987 3350 7996
3351 8000 3350 8000 3351 8008 3350 8010
TIME...MOT...LOC 2036Z 242DEG 28KT 3345 7994
MBBSpecial weather statement, Apr 5, 3:42 PM EST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Wilmington NC
442 PM EDT WED APR 5 2017
SCZ024-032-033-052115-
Marion SC-Florence SC-Dillon SC-
442 PM EDT WED APR 5 2017
...SPECIAL WEATHER STATEMENT...
At 442 PM EDT, Doppler radar was tracking a strong thunderstorm near
Blue Brick, or 12 miles northwest of Marion, moving northeast at 35
mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm. Funnel clouds may also be sighted.
Locations impacted include...
Dillon, Latta, Sellers, Floydale, Blue Brick, Hamer, Oak Grove, South
Of The Border, Little Rock and Mcleod Medical Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
&&
A tornado watch remains in effect until 800 PM EDT for southeastern
North Carolina...and northeastern South Carolina.
LAT...LON 3436 7914 3415 7959 3429 7969 3429 7968
3431 7967 3430 7963 3441 7957 3456 7937
TIME...MOT...LOC 2042Z 235DEG 31KT 3428 7957
MBBLocal storm report, Apr 5, 4:39 PM EST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
539 PM EDT WED APR 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL LATTA 34.34N 79.43W
04/05/2017 E1.00 INCH DILLON SC MEDIA
MEDIA RELAYED REPORT OF BRIEF PERIOD OF QUARTER SIZED
HAIL.
&&
EVENT NUMBER ILM1700040
HAWKINSLocal storm report, Apr 5, 4:49 PM EST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
549 PM EDT WED APR 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 PM TSTM WND DMG 1 WNW RIVERDALE 34.40N 79.33W
04/05/2017 DILLON SC DEPT OF HIGHWAYS
POWER LINES DOWN ON SC HIGHWAY 9 NEAR PEE DEE CHURCH
ROAD.
&&
EVENT NUMBER ILM1700041
RANSpecial weather statement, Apr 5, 5:46 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Wilmington NC
646 PM EDT WED APR 5 2017
NCZ099-107-109-110-052345-
Inland New Hanover NC-Inland Brunswick NC-Columbus NC-
Coastal Brunswick NC-
646 PM EDT WED APR 5 2017
...SPECIAL WEATHER STATEMENT FOR BRUNSWICK AND SOUTHEASTERN COLUMBUS
COUNTIES UNTIL 745 PM EDT...
At 645 PM EDT, Doppler radar was tracking a strong thunderstorm over
Brooksville, or near Little River, moving northeast at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Leland, Shallotte, Sunset Beach, Holden Beach, Ocean Isle Beach,
Iredell, Boiling Spring Lakes, Carolina Shores, Calabash, Northwest,
Bishop, Makatoka, Civie Town, Freeland, Supply, Exum, Longwood,
Seaside, Brunswick County Community College Main Campus and Ash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A tornado watch remains in effect until 800 PM EDT for southeastern
North Carolina...and northeastern South Carolina.
LAT...LON 3411 7794 3401 7794 3391 7825 3390 7837
3385 7854 3401 7873 3435 7808 3434 7808
3434 7806 3414 7791
TIME...MOT...LOC 2245Z 232DEG 27KT 3392 7863
MBBSpecial weather statement, Apr 5, 5:58 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Wilmington NC
658 PM EDT WED APR 5 2017
SCZ054-052330-
Coastal Horry SC-
658 PM EDT WED APR 5 2017
...SPECIAL WEATHER STATEMENT...
At 658 PM EDT, trained weather spotters reported a strong
thunderstorm over North Myrtle Beach Airport, moving northeast at 30
mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
North Myrtle Beach, Little River, North Myrtle Beach Airport, Wampee,
Barefoot Landing Area Of North Myrtle Beach, Briarcliffe Acres,
Atlantic Beach and Sea Coast Medical Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
&&
A tornado watch remains in effect until 800 PM EDT for northeastern
South Carolina.
LAT...LON 3385 7877 3386 7875 3390 7860 3385 7854
3385 7858 3382 7867 3378 7875
TIME...MOT...LOC 2258Z 232DEG 27KT 3381 7873
MBB